Alert archive / Illinois / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Quad Cities, IA

April 29, 2007Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 29, 2007, 7:30 PM CDT for Whiteside County, Illinois. It was in force for 16 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2007, 7:30 PM CDT (00:30 UTC)
Expired
Apr 29, 2007, 7:46 PM CDT
In force
16 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 74 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:40 PM CDTHAIL 0.754 Nne Rock Falls, ILMEASURED 3/4 INCH HAIL. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1877 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2787 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 300030
SVRDVN
ILC195-300115-
/O.NEW.KDVN.SV.W.0040.070430T0030Z-070430T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN APR 29 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 815 PM CDT.

* AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  APPROXIMATELY NEAR EMERSON...OR ABOUT NEAR STERLING...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROCK FALLS AROUND 735 PM CDT...

THIS INCLUDES INTERSTATE 88 BETWEEN MILE MARKERS 34 AND 44.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4192 8974 4190 8994 4162 8975 4162 8944

$$
1 follow-up statement
000 
WWUS53 KDVN 300046
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
745 PM CDT SUN APR 29 2007

ILC195-300055-
/O.CAN.KDVN.SV.W.0040.000000T0000Z-070430T0115Z/
WHITESIDE IL-
745 PM CDT SUN APR 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR WHITESIDE COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS 
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

LAT...LON 4192 8974 4190 8994 4162 8975 4162 8944

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:45 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 29, 2:45 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 PM CDT SUN APR 29 2007

.SYNOPSIS...
WEST SOUTHWEST WINDS OF 15 TO 25 MPH AND LOTS OF SUNSHINE BRINGING
MUCH WARMER TEMPERATURES.  AT 2 PM TEMPERATURES RANGED FROM 81
TO 88F.  WEAK FRONT LOCATED ALONG MN/IA BORDER MOVING SOUTH AT
15 MPH.  AREAS OF ACCAS AND DECENT FORCING SUGGEST CONVECTIVE
TEMPS TO BE REACHED ALONG FRONT BETWEEN 3 AND 5 PM.  SURFACE
PRESSURE RISES BEHIND BOUNDARY MODEST AND SUGGEST FRONT TO STALL
OVER NORTHERN 1/2 AREA TONIGHT PER MODEL SOLUTIONS.  ..NICHOLS..

&&

.NEAR TERM...TONIGHT AND TOMORROW...
USED BLEND OF BLEND OF NAM-WRF AND ECMWF SUGGESTING ISOLATED TO WIDELY
SCATTERED CONVECTION TONIGHT.  LOCATION ALONG AND ESPECIALLY NORTH OF
HIGHWAY 30 DUE TO DECENT LOW LEVEL CONVERGENCE FROM NOCTURNAL JET AND
55F DEWPOINTS CRASHING INTO FRONT.  INDICATIONS ARE NOT ENOUGH MOISTURE
FOR ANYTHING MORE THEN LIMITED COVERAGE SO WENT 20 POPS. LOTS OF DRY AIR
ALOFT WITH WBZ AOB 9K AGL SO EVEN WITH MUCAPE AOB 900 J/KG PER ELEVATED
FORCING POSSIBLE SOME HAIL UP TO SIZE OF PENNIES INTO LATE EVENING HOURS
NEEDS TO BE MONITORED. SOME GUSTY WINDS ALSO OF 40-45+ MPH ALSO POSSIBLE
TIL MID EVENING HOURS. BEST COVERAGE OF ANY STORMS SHOULD BE ROUGHLY
ALONG HIGHWAY TOWARD MID EVENING. MIN TEMPS...WENT OF HIGH SIDE OF
GUIDANCE DUE TO MOISTURE CONVERGENCE SOME PATCHY FOG POSSIBLE TOWARD
DAWN NEAR FRONT. MONDAY...PREFER WITH SW WINDS INTO FRONT FOR MAX TEMPS
ON HIGH SIDE OF GUIDANCE WITH DEEP MIXING ALONG/SOUTH OF HIGHWAY 30 OF
FRONTAL BOUNDARY.  SOME LINGERING AM SHOWERS AND STORMS POSSIBLE NORTH
FRONT AND THEN REDEVELOPMENT OF STORMS WHEN CONVECTIVE TEMPS REACHED
BETWEEN 2 AND 4 PM.  WENT 30 POPS ALONG HIGHWAY 20 AND 20 POPS ALONG
AND NORTH OF HIGHWAY 30. AGAIN LOTS OF DRY AIR ALOFT SUPPORT SEVERE
RISK WITH SBCAPE AOA 2000-2500 J/KG ALONG FRONT SUPPORTING PER LOCAL
CALCULATIONS OF HAIL POSSIBLY APPROACHING SIZE OF GOLF BALLS OR 1.75
INCHES IN DIAMETER. ALSO GUSTY WINDS OF 60 TO 70 MPH POSSIBLE WITH
AGAIN HIGHEST RISK ALONG HIGHWAY 20 CORRIDOR. MODEST DIRECTIONAL
SHEAR WILL ALLOW FOR SOME ROTATION OF STORMS WITH IF ENOUGH SURFACE
WIND BACKING COULD PRODUCE AN ISOLATED...BRIEF TORNADO.  GREATEST
RISK OF SEVERE STORMS SHOULD CONTINUE INTO THE EVENING HOURS WITH
STORM PROPAGATION SOUTHEAST.  COULD SEE SOME ISOLATED HIGH TEMPS
REACH 90F TOMORROW JUST SOUTH OF FRONT BOUNDARY FROM COMPRESSIONAL
HEATING.   ..NICHOLS..

.LONG TERM...MONDAY NIGHT THROUGH SUNDAY...
THUNDERSTORMS WILL LIKELY BE ON-GOING ACROSS NORTHERN HALF OF THE
AREA MON NIGHT...PUSHING SOUTH WITH THE COLD FRONT OVERNIGHT. KEPT
HIGH CHANCE POPS MAINLY NORTH OF I-80 IN THE EVENING SPREADING SOUTH
AFTER MIDNIGHT. KEPT FAR SOUTH DRY WITH UNFAVORABLE DIURNAL TIMING
OF FRONT REACHING AREA TOWARD SUNRISE. SURFACE HIGH DROPPING SOUTH
INTO GREAT LAKES...ALONG WITH UPPER RIDGE REAMPLIFYING OVER CENTRAL
CONUS WILL PROVIDE DRY BUT SEASONABLY WARM CONDITIONS WED INTO THU.
THEN FOCUS TURNS TO SLOW MOVING UPPER LOW CURRENTLY OVER OLD
MEXICO/NM/SW TEXAS REGION THAT IS SHOWN BY MEDIUM RANGE MODELS IN
GOOD AGREEMENT MEANDERING NORTHEAST UNDERCUTTING THE UPPER RIDGE.
THIS RESULTS IN EXTENDED PERIOD OF RAIN CHANCES... SPREADING FROM
SOUTH TO NORTH ACROSS CWA THU THROUGH SUN. BEST CHANCES FOR RAIN AT
THIS TIME LOOK LIKE FRI INTO SAT AS APPROACHING UPPER LOW PUSHES
SURFACE FRONT AND MOISTURE RICH LOW LEVEL JET TOWARD AREA. AS
CONFIDENCE INCREASES ON THE TIMING OF THESE FEATURES...POPS WILL
LIKELY BE RAISED AND NARROWED SOME IN TIME IN THE EXTENDED. WITH
UNCERTAINTY IN AMOUNT OF CLOUD COVER AND THE POTENTIAL FOR
WIDESPREAD PRECIPITATION...STAYED ON CONSERVATIVE SIDE OF GUIDANCE
WITH HIGH TEMPERATURES...GOING WITH HIGHS MAINLY IN LOWER 70S FOR
THU AND FRI...THEN MID 70S OVER WEEKEND. LOWS...IN 40S TO LOW
50S MID WEEK...SHOULD RISE TO MAINLY 50S LATE WEEK INTO WEEKEND AS
CLOUDS AND DEWPOINTS INCREASE.
..SHEETS..

&&

.AVIATION...
CLEAR TO MOSTLY CLEAR SKIES WITH 10 TO 15 PERCENT COVERAGE OF SHOWERS
AND THUNDERSTORMS AFTER 02Z AS FRONT APPROACHES.  ANY STORMS WILL BE
ISOLATED AND COVER SMALLER AREAS WITH VFR CONDITIONS DUE TO HIGH
HIGHER CLOUD BASES. SOME RISK OF SOME HAIL IN ANY STORM TIL AFTER
MIDNIGHT.  ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

NICHOLS/SHEETS
Hazardous weather outlook, Apr 29, 4:45 AM CDT, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 AM CDT SUN APR 29 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
445 AM CDT SUN APR 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS NORTH OF HIGHWAY 34...MAINLY
TONIGHT. HOWEVER...AREAS NORTH OF HIGHWAY 30 MAY SEE AN ISOLATED
THUNDERSTORM BY LATE AFTERNOON.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ALONG AND NORTH OF HIGHWAY 30. THE PRIMARY THREAT IS HAIL AND HIGH
WINDS.

NUMEROUS RIVERS AND STREAMS WILL REMAIN AT OR RISE ABOVE FLOOD STAGE
INTO EARLY NEXT WEEK. PLEASE REFER TO LOCAL FLOOD STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AFTERNOON AND NIGHT...A SURFACE LOW THAT DEVELOPS OVER SOUTH
DAKOTA TONIGHT MOVES TOWARDS THE AREA MONDAY...LIFTING THE STALLED
FRONT NORTH AS A WARM FRONT DURING THE DAY AND THE EVENING.  A
TRAILING COLD FRONT WILL MOVE ACROSS THE AREA OVERNIGHT MONDAY
NIGHT. THIS SYSTEM WILL PRODUCE THUNDERSTORMS BY LATE AFTERNOON AND
CONTINUING INTO MONDAY NIGHT. ATMOSPHERIC CONDITIONS ARE FAVORABLE
FOR A FEW STORMS TO REACH SEVERE LEVELS WITH LARGE HAIL AND DAMAGING
WINDS MONDAY AFTERNOON AND EVENING.  A LIMITING FACTOR IS THE DRY
AIR OVER THE AREA...WHICH WILL KEEP THE TORNADO THREAT TO A
MINIMUM.  CURRENTLY...AREAS MOST AT RISK FOR SEVERE WEATHER ARE
NORTH OF HIGHWAY 30.

THE STORM PREDICTION CENTER HAS PLACED A SLIGHT RISK AREA FOR
LOCATIONS NORTH OF HIGHWAY 30 FOR MONDAY AFTERNOON AND EVENING.

NUMEROUS RIVERS AND STREAMS WILL REMAIN ABOVE FLOOD STAGE INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MIGHT BE NEEDED LATE THIS AFTERNOON AND EVENING
NORTH OF INTERSTATE 80. SPOTTER ACTIVATION IS AGAIN POSSIBLE NORTH
OF HIGHWAY 30 MONDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Apr 29, 4:26 PM CDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 PM CDT SUN APR 29 2007

IAZ040>042-051>054-ILZ001-002-007-300000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS-
STEPHENSON-CARROLL-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT...
MOUNT CARROLL
426 PM CDT SUN APR 29 2007

...SCATTERED THUNDERSTORMS...SOME STRONG TO REACH AREA BETWEEN 5
AND 7 PM...

AT 4:20 PM...AN AREA OF THUNDERSTORMS EXTENDED FROM NEAR DODGEVILLE
WISCONSIN BACK WEST TO NEW HAMPTON IOWA MOVING SOUTHEAST AT 15 MPH.
THESE STORMS ARE CAPABLE OF HALF INCH HAIL...GUSTY WINDS OF 35 TO
45 MPH AND DANGEROUS LIGHTNING. THE STORMS WILL BE MOST NUMEROUS
ALONG THE HIGHWAY 20 CORRIDOR AFTER 5 PM LASTING THROUGH 7 PM AND
POSSIBLY LATER INTO THE MID EVENING HOURS.

NICHOLS
Special weather statement, Apr 29, 7:03 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
703 PM CDT SUN APR 29 2007

ILZ009-017-018-300215-
WHITESIDE-BUREAU-PUTNAM-
INCLUDING THE CITIES OF...STERLING...ROCK FALLS...PRINCETON...
HENNEPIN
703 PM CDT SUN APR 29 2007

...SCATTERED THUNDERSTORMS...SOME STRONG TO REACH AREA BETWEEN 7
AND 8 PM...

AT 7 PM...AN AREA OF THUNDERSTORMS WAS LOCATED NEAR MT CARROLL
ILLINOIS MOVING SOUTHEAST AT 15 MPH. THESE STORMS ARE CAPABLE OF
HALF INCH HAIL...GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS
LIGHTNING.

NICHOLS
Local storm report, Apr 29, 7:30 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 PM CDT SUN APR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TSTM WND GST     2 NE STERLING           41.82N 89.66W
04/29/2007  M45 MPH          WHITESIDE          IL   TRAINED SPOTTER

            ON RTE 2, 3 WEST OF LEE AND WHITESIDE COUNTY LINE.

&&

ELLIOTT

Nearby

Severe Thunderstorm Warnings in Illinois, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.